Arkansas, 2024

Flash Flooding and Hail in Arkansas, May 22, 2024

May 22, 2024 · NWS MEG · 17 events in 7 counties and zones

A decaying MCS/MCV moved through the Mid-South during the overnight/early morning hours of May 22. A slow moving cold front was stretched over the Missouri Bootheel and moisture surged northward allowing for plentiful instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A decaying MCS/MCV moved through the Mid-South during the overnight/early morning hours of May 22. A slow moving cold front was stretched over the Missouri Bootheel and moisture surged northward allowing for plentiful instability. This instability collided with remnant outflow boundaries from previous convection. Peak diurnal heating hours, moisture, and enough lift caused damaging winds, large hail, and flash flooding across northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 11:29 AM CST, 16 minutes earlier.

Area forecast discussion, May 22, 11:29 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1229 PM CDT Wed May 22 2024

...New AVIATION...

.UPDATE...
Issued at 1100 AM CDT Wed May 22 2024

Surface analysis late this morning places a surface low over
western Ontario with a cold front extending south back into
Indiana and into portions of southeast Missouri, northwest
Arkansas, and back into the Red River Valley. GOES
Satellite/Regional WSR-88D radar trends show an MCS over west
Arkansas and eastern Oklahoma. A few elevated showers and a
thunderstorm developed over west Tennessee over the past couple
hours and have since diminished. As of 10 AM CDT, temperatures
across the Mid-South are in the upper 70s to lower 80s.

Short-term models, especially the CAMs have struggled with the
overall evolution of convective activity across the Mid-South into
this evening. Nonetheless, a shortwave trough rotating through the
Middle and Lower Mississippi Valleys combined with an unstable
atmosphere is expected to result in showers and thunderstorms
across the Mid-South, especially this afternoon and evening.

Favorable upper-level divergence produced by the right entrance
region of a 105 kt 250 mb jet streak, surface-based CAPE values in
excess of 2000 J/kg, 0-6 km Bulk Shear values between 35-45 kts,
and precipitable water values approaching 1.7 inches suggest a
potential for organized severe thunderstorms with damaging winds
as the primary severe weather threat and heavy rainfall. Overall
forecast is in good shape but will make adjustments to rain
chances to reflect current short-term trends.

CJC

&&

.SYNOPSIS...
Issued at 305 AM CDT Wed May 22 2024

Active weather will persist for most of the forecast period. Strong
to severe storms are possible for the next several days. A Slight
Risk is in place for severe storms capable of producing damaging
winds and large hail this afternoon. Several systems will cross the
region for the remainder of this week that will also threaten
damaging winds and large hail.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 305 AM CDT Wed May 22 2024

A few lingering showers and storms are depicted on KNQA radar as
of 3 AM with continuous signs of weakening. The remnants of any of
this convection will help a MCS/MCV develop ahead of an
approaching cold front. Southwesterly flow will surge a moisture
plume and bring dewpoints into the 70s this morning.

Deterministic soundings are indicative of a damaging wind and large
hail as the primary threats this afternoon into evening. Inverted V
soundings will provide excellent mixing with around 50kts of
effective shear. Unstable lapse rates (~8 C/km) through the column
with MLCAPE ~2500 J/kg and SHIP values >1 may bring large, to very
large hail. On a positive note, SRH values are low (<100 m^2/s^2)
which keeps the tornadic threat below the damaging wind and hail
threat. PWs are in the 90th percentile or higher, meaning locally
heavy rainfall is possible, particularly with any strong updrafts
could lead to localized flooding. Current QPF values are highest
for todays set of storms in the Mississippi Delta region. This
round of convective activity will be aided by diurnal heating and
look to fire up this afternoon ~1pm. Depending on where remnant
outflow boundaries lie from overnight convection, this could
change our severe weather outlook for today, hence the removal of
the Enhanced to a Slight Risk.

The aforementioned cold front is expected to stall tomorrow evening
before lifting north as a warm front by Thursday evening. As a
result of this, showers and thunderstorm chances remain in the
forecast. Another Slight Risk for severe weather is in place for
Thursday with a Marginal Risk for Friday.  The placement of the LLJ
will keep an active weather pattern across the Mid-South likely
until Tuesday as series of systems will cross the region. While it
will not rain or thunderstorm the entire forecast period, QPF
continues to trend upwards. QPF for the next 7 days of 2-6" across
the area. Memphis is currently in an area of 5" for the next 7 days.
While it is a bit early for specifics, SPC has highlighted at least
a 15% chance of severe weather on Sunday.

DNM

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Wed May 22 2024

Timing of convective impacts remains the primary concern this
period as multiple rounds of showers and thunderstorms are
anticipated. As of 1730Z, storms continue to pop up and impact all
sites except for TUP. This initial round of storms should persist
into early evening, with another round approaching MEM shortly
after sunset.

Given uncertainty of precipitation impacts overnight, kept PROB30
groups in at all sites for TSRA. Showers and storms will remain
possible through the end of the period. Otherwise, winds will be
mainly out of the south with VFR CIGs anticipated.

ANS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...DNM
AVIATION...ANS

In the hours before

Special weather statement, May 22, 10:56 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed May 22 2024

MOZ115-TNZ001-002-221730-
Pemiscot MO-Lake TN-Obion TN-
1156 AM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PEMISCOT...
NORTHWESTERN OBION AND LAKE COUNTIES THROUGH 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ridgely, or near Reelfoot Lake State Park, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton, Cottonwood
Grove, Hornbeak, Samburg, Wynnburg, Wright, Cronanville, Roneys
Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie, Spout
Springs, Mooring, Walnut Log, and Grays Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Missouri...and west Tennessee.

&&

LAT...LON 3639 8912 3621 8953 3631 8966 3639 8959
      3634 8954 3635 8952 3638 8951 3643 8955
      3650 8949 3647 8949 3646 8947 3647 8944
      3650 8942 3651 8928
TIME...MOT...LOC 1656Z 236DEG 27KT 3631 8952

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, May 22, 11:00 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1200 PM CDT Wed May 22 2024

ARZ035-221730-
Cross AR-
1200 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROSS COUNTY THROUGH
1230 PM CDT...

At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 12 miles west of Wynne, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wynne, Cherry Valley, Hickory Ridge, Fair Oaks, Vanndale, Hydrick,
Tilton, Brushy Lake, McElroy, Mersman, Fair Field, Ellis Chapel, and
Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
eastern Arkansas.

&&

LAT...LON 3542 9104 3545 9087 3545 9071 3520 9076
      3515 9104
TIME...MOT...LOC 1700Z 258DEG 19KT 3529 9099

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, May 22, 11:24 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
1224 PM CDT Wed May 22 2024

TNZ021-022-221800-
Carroll TN-Benton TN-
1224 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENTON AND
NORTHEASTERN CARROLL COUNTIES THROUGH 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bruceton, or near Huntingdon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntingdon, Camden, New Johnsonville, Bruceton, Hollow Rock, Hillard,
Garretsburg, Palmer Shelter, and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.

&&

LAT...LON 3603 8800 3600 8800 3598 8802 3595 8802
      3590 8841 3603 8844 3618 8806 3604 8799
TIME...MOT...LOC 1723Z 247DEG 23KT 3601 8831

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, May 22, 11:29 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1229 PM CDT Wed May 22 2024

TNZ002-221800-
Obion TN-
1229 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OBION COUNTY THROUGH 100
PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troy, or 10 miles east of Reelfoot Lake State Park, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union City, Troy, Obion, Hornbeak, Woodland Mills, Rives, Glass, Old
Fremont, Gibbs, Moffatt, Shaffner, Roneys Store, Wolverine, Lassiter
Corner, McCutchen Heights, Jacksonville, and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.

&&

LAT...LON 3632 8895 3630 8896 3623 8929 3636 8938
      3650 8908 3650 8895
TIME...MOT...LOC 1728Z 248DEG 24KT 3633 8924

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJ
Local storm report, May 22, 11:35 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1235 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Hail             2 NNW Ellendale         35.26N 89.85W
05/22/2024  M0.75 Inch       Shelby             TN   Public

            Penny-sized hail reported near Rivercrest
            Elementary.

&&

MJ

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
May 22, 11:45 AM CST to 11:50 AM CST
Where
Craighead County, 1.49 mi NNE of Gilkerson
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
35.820, -90.810

Utility poles downed along Highway 349.

Hail, Craighead

When
May 22, 11:54 AM CST to 11:59 AM CST
Where
Craighead County, 1.32 mi ESE of Jonesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
35.820, -90.680

Golf ball sized hail fell at Hobby Lobby in Jonesboro.

Hail, Craighead

When
May 22, 11:54 AM CST to 11:59 AM CST
Where
Craighead County, 1.32 mi ENE of Jonesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
35.840, -90.680

Hail, Poinsett

When
May 22, 11:57 AM CST to 12:02 PM CST
Where
Poinsett County, 1.32 mi ESE of Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
35.560, -90.700

Thunderstorm Wind, Craighead

When
May 22, 11:57 AM CST to 12:02 PM CST
Where
Craighead County, 1.32 mi ESE of Jonesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.820, -90.680

Numerous trees were damaged as well as minor damage to homes and businesses across Jonesboro.

Thunderstorm Wind, Craighead

When
May 22, 12:00 PM CST to 12:05 PM CST
Where
Craighead County, (Jbr)jonesboro Muni
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.830, -90.650

Jonesboro Municipal Airport ASOS reported.

Hail, Craighead

When
May 22, 12:02 PM CST to 12:07 PM CST
Where
Craighead County, 1.49 mi NNE of Aggie
Measured
1.5 in hail
Reported by
Public
Coordinates
35.890, -90.640

Flash Flood, Cross

When
May 22, 12:12 PM CST to 1:12 PM CST
Where
Cross County, 0.56 mi E of Wynne Muni Arpt to 1.47 mi WNW of Wynne Muni Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.230, -90.760

Street flooding photos from the Fire Dept were seen on social media. Water covering residential roads and parking lots.

Flash Flood, Poinsett

When
May 22, 12:20 PM CST to 1:20 PM CST
Where
Poinsett County, 0.69 mi S of Harrisburg to 0.93 mi NNE of Harrisburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.560, -90.720

Flash Flooding throughout Harrisburg resulted in multiple road closures.

Thunderstorm Wind, Craighead

When
May 22, 12:28 PM CST to 12:33 PM CST
Where
Craighead County, 1.32 mi WSW of Hancock
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
35.790, -90.320

Trees and powerlines downed north of Caraway.

Hail, Lee

When
May 22, 12:40 PM CST to 12:47 PM CST
Where
Lee County, 1.33 mi WNW of Marianna
Measured
1 in hail
Reported by
Public
Coordinates
34.780, -90.770

Thunderstorm Wind, Lee

When
May 22, 12:40 PM CST to 12:45 PM CST
Where
Lee County, 1.33 mi WNW of Marianna
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.780, -90.770

Roof partially peeled off of a retail building on Chestnut Street.

Thunderstorm Wind, Lee

When
May 22, 12:55 PM CST to 1:00 PM CST
Where
Lee County, 2.36 mi NNE of Marianna
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.800, -90.730

Power poles knocked down between Brickeys and Marianna.

Thunderstorm Wind, Mississippi

When
May 22, 12:55 PM CST to 1:00 PM CST
Where
Mississippi County, 0.89 mi NE of Moran
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.740, -89.960

Large tree uprooted, heavy farm machinery overturned, and damage to a metal outbuilding.

Thunderstorm Wind, Crittenden

When
May 22, 1:03 PM CST to 1:08 PM CST
Where
Crittenden County, 1.78 mi NW of Blanton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.190, -90.190

Powerlines down near Carter Drive in Marion.

Thunderstorm Wind, Mississippi

When
May 22, 1:09 PM CST to 1:14 PM CST
Where
Mississippi County, 0.69 mi N of Tukertown
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.790, -89.930

Eight power poles on U.S. 61 between Osceola and Blytheville were knocked down.

Thunderstorm Wind, Phillips

When
May 22, 1:43 PM CST to 1:48 PM CST
Where
Phillips County, 0.9 mi NW of Cypert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.490, -90.960

Multiple downed trees in the Cypert community near County Road 606 and Highway 318.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182107, 1182078, 1182079, 1182083, 1182112, 1182095, 1182081, 1182069, 1182071, 1182109, 1182088, 1182121, 1182099, 1182101, 1182103, 1182106, 1182116.